Cardiac tamponade secondary to haemopericardium in a patient on warfarin

Yu Cheng Hong, Yi Guan Chen, Cheng Ting Hsiao*, Jen Tse Kuan, Te Fa Chiu, Jih Chang Chen

*Corresponding author for this work

Research output: Contribution to journalJournal Article peer-review

14 Scopus citations

Abstract

Acute cardiac tamponade requires urgent diagnosis and treatment. We report a case involving a 70-year-old man who was receiving warfarin treatment for 12 years following mitral valve replacement. The international normalised ratio (INR) was checked and echocardiography performed regularly in the clinic. The last INR was 2.1, checked 2 weeks before admission to the emergency department. The last echocardiography performed 3 months previously revealed no pericardial effusion. The patient suffered from progressive dyspnoea and orthopnoea for several days. Cardiac tamponade was diagnosed, and the INR at that time was 7.52. Urgent pericardiocentesis and pericardiotomy were undertaken and 1300 ml of pericardial load was drained. Following surge the patient's recovery was uneventful. An intravenous vitamin K injection and fresh frozen plasma transfusion were administered to reverse the patient' s over-anticoagulated state. The final pathology revealed chronic inflammation and there was no malignancy, and no bacteria or mycobacterium were seen. Emergency physicians should remember that over-anticoagulation with warfarin may contribute to certain complications, including haemopericardium, and that strict control of target INR should be the goal for patients who require continuous warfarin treatment.

Original languageEnglish
Pages (from-to)679-680
Number of pages2
JournalEmergency Medicine Journal
Volume24
Issue number9
DOIs
StatePublished - 09 2007
Externally publishedYes

Fingerprint

Dive into the research topics of 'Cardiac tamponade secondary to haemopericardium in a patient on warfarin'. Together they form a unique fingerprint.

Cite this